Nebraska, 2020

Hail and Damaging Wind in Nebraska, June 30, 2020

June 30, 2020 · NWS GID · 8 events in 4 counties and zones

Thunderstorms developed across portions of south central Nebraska during the evening of Tuesday, June 30th, along and just behind a cold front. Some of these thunderstorms became severe, bringing scattered instances of large hail, along with isolated severe wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
$1.0 million
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms developed across portions of south central Nebraska during the evening of Tuesday, June 30th, along and just behind a cold front. Some of these thunderstorms became severe, bringing scattered instances of large hail, along with isolated severe wind. The first thunderstorm formed over Dawson County, just behind the cold front, around 8pm, and produced quarter size hail just north of Sumner. This storm continued to produce severe hail as it moved northeast into Custer County between 8pm and 9pm. A more extensive line of thunderstorms developed farther east around 8:30pm, from eastern Buffalo County northeast to Greeley County. This line moved east southeast. Southern portions of the line were the most intense and produced a swath of large hail reports ranging from quarter size up to half dollar size from Cairo into Grand Island. A severe wind gust of 62 mph was also measured at Central Nebraska Regional Airport (KGRI). The line of thunderstorms continued east southeast, affecting areas east of Highway 281 and north of Highway 6 between 9:45pm and midnight. However, no additional severe reports were received within these areas during this time.

The thunderstorms were supported by strong instability (mixed layer CAPE values of 4500-5500 J/kg) and modest effective shear (25-35kt). Steep mid level lapse rates near 8 C/km and a glancing influence from a progressive shortwave moving from Colorado into Nebraska Panhandle also aided in severe thunderstorm formation, though the position of this upper disturbance kept the greatest deep layer shear displaced northwest from the cold front and strongest instability. The low level jet remained rather weak, thus the line of thunderstorms decreased in intensity after sunset with the onset of nocturnal cooling.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 30, 5:40 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 30, 5:40 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
640 PM CDT Tue Jun 30 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 341 PM CDT Tue Jun 30 2020

Stratus has lifted and is becoming even more like stratocumulus or
even cumulus. On satellite, the individual cells are showing up. The
cold front is just to the west of the forecast area.

Through the remainder of the afternoon, the front is expected to
move into the western part of the forecast area. The upper level
wave moves into the area late this afternoon and into the evening.
The initial concern is the timing of the convection this afternoon
and evening. Most of the models indicate that the convection will
develop along and to the west of the front late this afternoon and
should be moving into the area probably between 6 and 7 pm this
evening. The main area of thunderstorms should be along and north of
Interstate 80, but there is a small chance for some thunderstorms
into north central Kansas. Late tonight, the thunderstorms are
expected to gradually move out of the area by morning.

On Wednesday, a surface high will slide through the area. Skies
should clear through the morning. Even after the cold front moves
through, the temperatures should warm into the lower 90s. The
humidity should remain high and the heat index values will reach the
mid 90s. It could feel fairly warm with winds only around 10 mph or
so.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 341 PM CDT Tue Jun 30 2020

The main story for the next week will be a ridge that builds across
the area. Even with the ridge, there are a few, mainly weak, upper
level waves that move through the ridge. There are several periods
with small chances for showers and thunderstorms as is typical in a
summer pattern. Timing the waves is virtually impossible.

The other part of a typical summer pattern is that the ridge comes
with warmer temperatures. Expect that temperatures will be at or
just a little above normal for this time of year.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 640 PM CDT Tue Jun 30 2020

Main concern for this TAF period will be in the next roughly 6
hours. A surface cold front will continue to push east through
both terminal sites in the next 1-3 hrs, bringing a sharp switch
in winds from south to northwesterly. Gusts around 20 MPH will be
possible. Along with the switch in winds, this front will be the
focus for thunderstorm development, but the overall coverage is a
bit uncertain the further south you go, so kept as a VCTS mention
at this time. Once the front/storm chances push through, VFR
conditions are currently forecast for the remainder of the TAF
period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...ADP
Hazardous weather outlook, Jun 30, 2:51 PM CST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
351 PM CDT Tue Jun 30 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
351 PM CDT Tue Jun 30 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Heat index values are expected to be near 100 to 105 degrees
across much of the area this afternoon and early evening.

Strong to severe thunderstorm chances return, mainly between 6 pm
and midnight, across most of the outlook area except far southern
portions of north central Kansas. The primary threats will be
hail to the size of ping pong balls and damaging winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Small chances for thunderstorms persist Friday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between 6 pm and midnight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jun 30, 6:20 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Hastings NE
720 PM CDT Tue Jun 30 2020

NEZ060-010045-
Dawson NE-
720 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWSON COUNTY UNTIL
745 PM CDT...

At 720 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lexington, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lexington and Eddyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Nebraska.

LAT...LON 4105 9983 4105 9946 4078 9970 4081 9988
TIME...MOT...LOC 0020Z 218DEG 18KT 4087 9977

ADP
Special weather statement, Jun 30, 6:51 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Hastings NE
751 PM CDT Tue Jun 30 2020

NEZ060-061-010115-
Buffalo NE-Dawson NE-
751 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BUFFALO AND
NORTHEASTERN DAWSON COUNTIES UNTIL 815 PM CDT...

At 751 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sumner, or 16 miles northeast of Lexington, moving northeast at 20
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sumner, Miller and Eddyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Nebraska.

LAT...LON 4105 9922 4091 9938 4089 9956 4092 9963
      4105 9965
TIME...MOT...LOC 0051Z 221DEG 19KT 4097 9956

Thies

The radar

The Grand Island radar (KUEX), 116 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dawson

When
June 30, 7:00 PM CST
Where
Dawson County, 1 mi N of Sumner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.965, -99.520

Hail, Hall

When
June 30, 7:56 PM CST to 8:04 PM CST
Where
Hall County, Cairo to 3 mi NNW of Cairo
Measured
1.5 in hail
Property damage
$100,000
Crop damage
$1.0 million
Reported by
Public
Coordinates
41.000, -98.600

Hail ranging in size from quarters to ping pong balls was reported along the path.

Hail, Hall

When
June 30, 8:10 PM CST
Where
Hall County, 6 mi ESE of Cairo
Measured
1 in hail
Reported by
Public
Coordinates
40.967, -98.494

Hail, Hall

When
June 30, 8:14 PM CST
Where
Hall County, Alda
Measured
1 in hail
Reported by
Social Media
Coordinates
40.870, -98.470

Thunderstorm Wind, Hall

When
June 30, 8:26 PM CST
Where
Hall County, (Gri)grand Is Rgnl A
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
40.970, -98.320

Hail, Hall

When
June 30, 8:27 PM CST
Where
Hall County, 5.88 mi NW of (Gri)grand Is Rgnl A
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.030, -98.400

Hail, Howard

When
June 30, 8:35 PM CST
Where
Howard County, St Libory
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.080, -98.370

Hail, Hamilton

When
June 30, 9:18 PM CST
Where
Hamilton County, 5.92 mi WNW of Giltner
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.800, -98.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901307, 901308, 901311, 901312, 901313, 901314, 901315, 901316.